To the Editor:
In the timely and welcome discussion by Mantz et al. 1of postoperative delirium in an octogenarian, the patient's preoperative use of a statin is mentioned but is not considered in the discussion of the etiology of the delirium. The possibility that the statin might have contributed was set aside on the basis of a single retrospective investigation in which investigators at the University of Toronto, Toronto, Ontario, Canada, observed a lesser incidence of delirium after cardiac surgery, performed with cardiopulmonary bypass, among preprocedure statin takers.2However, we hope that both clinicians and clinical investigators will maintain in mind the possibility that statins might, in at least some circumstances, contribute to postoperative delirium or cognitive dysfunction. We grant quickly that the supporting information is limited. However, in a retrospective review of a large Canadian database, other investigators at the University of Toronto reported an increase in the incidence of delirium after noncardiac surgery among patients older than 65 yr who had been receiving statins.3Those latter investigators did not offer the hypothesis that prompted their study. However, we speculate that the evidence suggesting long-term preservation of cognitive function and the reduced presence of the pathologic changes associated with Alzheimer disease among elderly statin users might have prompted them to anticipate the opposite result.4–6
There are numerous derivative questions. First, if the observations in both the retrospective studies mentioned above are valid, why the difference? Is it possible that the antiinflammatory effects of statins have a benefit that is evident in the context of the more intense proinflammatory state created by cardiopulmonary bypass? Is it simultaneously possible that there might also be adverse effects on cognitive function in other situations? Several considerations led us to suspect that there are grounds to suspect that statins might have adverse effects on cognitive function. Among the manifestations of the antiinflammatory effects of statins are reduced levels of nuclear factor-κB and tumor necrosis factor. However, nuclear factor-κB and tumor necrosis factor, in addition to their participation in systemic inflammatory process, are both present in the central nervous system in which they are important participants in synaptic function.7–10
Furthermore, cholesterol itself is an important component of cell membranes and, in particular, is an essential element of membrane/lipid rafts (MLRs) that are essential for synaptic function.11Our own recent investigations (manuscript in preparation) have revealed that genetic manipulations that increase MLR formation in neurons enhance synaptic signaling cascades and that this effect is blocked by statins or other agents that disrupt MLRs. Evidence obtained by others has shown that disruption or alterations of neuronal MLRs by statins can be neurotoxic, demonstrating the importance of these distinct microdomains for proper neuronal signaling.11–14Other recent work has shown that the fatty acid content of MLRs isolated from synaptic endings is altered in aged animals.15This, in turn, suggests that cognitive processes in the elderly might be more vulnerable to statin-associated changes in neuronal structure and function, of which delirium might be a manifestation.
The inherent paradox is that statins might be beneficial in terms of long-term cognitive well-being4–6but yet be disadvantageous in the face of certain acute stresses, including anesthesia and surgery.3This is currently at best a matter of reasonable speculation that requires further investigation. In the interim, our brief message is that we hope that clinicians and clinical investigators will keep their minds open to the possibility that statins might in some circumstances contribute to perioperative delirium or cognitive dysfunction.
*Veterans Administration Medical Center San Diego, San Diego, California. email@example.com